Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 133, NWS Louisville, KY

May 9, 2003Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 9, 2003, 2:13 PM EST for Washington County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 2:13 PM EST (19:13 UTC)
Expired
May 9, 2003, 2:45 PM EST
In force
32 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Washington County, IN

The radar

The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
452 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
3.9
Supercell composite
19.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

757 
WUUS53 KLMK 091913
SVRLMK
INC175-091945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
213 PM EST FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 245 PM EST

* AT 206 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LIVONIA...OR ABOUT 26 MILES SOUTHEAST OF
  BEDFORD...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BECKS MILL...ORGAN SPRINGS...HITCHCOCK...RUSH CREEK VALLEY AROUND
  220 PM EST
  SALEM...KOSSUTH...PLATTSBURG...MILLPORT AROUND 225 PM EST
  MARTINSBURG...CANTON AROUND 230 PM EST

THIS EFFECTIVELY CONTINUES THE WARNING EARLIER ISSUED FOR WASHINGTON 
COUNTY. GOLFBALL SIZE HAIL WAS REPORTED WITH THIS STORM IN ORANGE 
COUNTY.

HAIL...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3841 8603 3842 8630 3876 8629 3875 8595
          3858 8590 3855 8585 3850 8590 3847 8600

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:50 PM EST, 23 minutes earlier.

Area forecast discussion, May 9, 1:50 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT FRI MAY 9 2003

.SHORT TERM...
THUNDERSTORMS HAVE BEGUN TO DEVELOP IN THE MUGGY AIRMASS SOUTH OF
THE WARM FRONT THIS AFTERNOON. THESE STORMS ARE ON THE NORTHERN AXIS
OF DEEPER MID LEVEL MOISTURE AND WE EXPECT THESE STORMS TO CONTINUE
THROUGH THE EVENING.

THE MODELS BRING ANOTHER SHOT OF S/W ENERGY ACROSS THE FORECAST
AREA AROUND 12Z SATURDAY. WE WILL NEED TO KEEP A MENTION OF STORMS
IN THE FORECAST OVERNIGHT ESPECIALLY OVER THE NORTHERN PORTION OF
THE FORECAST AREA.

MAJOR CHANGES ARE IN STORE THIS FORECAST PACKAGE AS THE UPPER LEVEL
LOW OVER THE WESTERN UNITED STATES PROPAGATES TO THE EAST. THE
MODELS ARE A LITTLE SLOWER THAN PREVIOUS RUNS BUT WE STILL EXPECT
TO SEE A COLD FRONT SWEEP ACROSS THE LOWER OHIO VALLEY AROUND 12Z
SUNDAY. THE DYNAMICS WITH THIS SYSTEM WILL BE MOST IMPRESSIVE JUST
TO THE NORTH EAST OF THE CFA BUT WE EXPECT A LINE OF STORMS TO
DEVELOP AHEAD OF THE FRONT AND MOVE ACROSS THE CFA OVERNIGHT. BOWING
SEGMENTS AND WIND DAMAGE WILL BE THE PRIMARY THREAT FROM THESE
STORMS.

THE FRONTAL PASSAGE WILL PUT AN END TO THE THUNDERSTORMS AS ME MOVE
INTO A DRIER AND MORE STABLE NORTHWEST FLOW.

MAV TEMPERATURES LOOK A LITTLE WARM SATURDAY AND WE WILL GO WITH THE
LOWER FWC GUIDANCE VALUES BUT WE DO LIKE THE COOLER MAV TEMPERATURES
ON SUNDAY.

.EXTENDED NOTES...
GENERAL MID-LEVEL TROFINESS OVER THE NERN QUADRANT OF THE CONUS
LOOKS TO KEEP TEMPS ACROSS LMK FA SLIGHTLY BELOW MID MAY
CLIMATOLOGIES FOR A GOOD PART OF NEXT WEEK. PER 6/12Z GFS RUNS, LATE
WED INTO THU A SIG 500MB WAVE DROPS SEWD INTO FA, GENERATING SCT
PCPN POLEWARD OF SFC LOW. HWVR, THERE IS QUITE THE DISCREPANCY IN
HOW THE GFS HANDLES THIS FEATURE COMPARED TO THE LATEST ECMWF RUN,
WHICH TAKES MOST OF THE ENERGY NOW OVER GULF OF ALASKA AND DROPS
THAT INTO A STG EWD PROPAGATING WAVE OVER SWRN CONUS BY 12Z/WED.
THIS RESULTS IN A MUCH WEAKER WAVE DROPPING INTO OHIO RIVER VALLEY.
LATEST GFS ENSEMBLE SERIES ALSO INDICATES A WIDE RANGE OF SOLUTIONS
WITH THIS SYSTEM. THE MEANS ARE PERHAPS LEANING SLIGHTLY TOWARDS
ECMWF SOLN. OVERALL WILL JUST GO WITH A LOW CHC OF -TSRA WED AND
THU. LOW CONFIDENCE IN TS CHCS GIVEN FCST RAOBS FROM 12Z GFS, BUT
GIVEN TIME OF YEAR KEPT CHC TS IN FCST.

.LMK...NONE.

XXV/XVI
Hazardous weather outlook, May 9, 11:30 AM EST, 2 hours 43 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAINS OVER THE
OUTLOOK AREA THROUGH THE OVERNIGHT HOURS, SOUTH OF A WARM FRONT OVER
INDIANA AND OHIO. ISOLATED TO SCATTERED THUNDERSTORMS WILL THEREFORE
BE POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THROUGH TONIGHT, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS. ALSO, DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE,
ANY STORMS WILL PRODUCE VERY INTENSE RAINFALLS, ALONG WITH DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THIS AIRMASS WILL PERSIST INTO SATURDAY, WITH ISOLATED TO SCATTERED
STORMS POSSIBLE. INTO SATURDAY NIGHT, A COLD FRONT WILL PUSH EASTWARD
ACROSS THE REGION. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS
LIKELY TO DEVELOP ALONG AND AHEAD OF THIS FRONT, AS IT MOVES THROUGH
THE OUTLOOK AREA. THIS HAS THE POTENTIAL TO BE A FAIRLY SIGNIFICANT
SEVERE WEATHER EVENT FOR THE AREA.

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST
SATURDAY NIGHT, WITH THE HIGHEST CHANCES OF SEVERE WEATHER ALONG AND
NORTH OF THE OHIO RIVER. LARGE HAIL, DAMAGING STRAIGHT LINE WINDS,
AND POSSIBLY A FEW TORNADOES MAY ACCOMPANY THIS THUNDERSTORM
CLUSTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE
PREPARED FOR ACTIVATION, PARTICULARLY SATURDAY NIGHT.

SMALLCOMB

In the hours before

Local storm report, May 9, 2:09 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
309 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    CHAMBERSBURG              IN   1.75 INCH HAIL
05/09/03   ORANGE                         REPORTED BY PUBLIC RELAYED
                                          FROM CENTRAL DISPATCH.

RES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:02 PM ESTSevere Thunderstorm WarningLMKPerry43 min
May 8, 7:31 PM ESTTornado WarningLMKPerry29 min
May 9, 1:12 PM ESTSevere Thunderstorm WarningLMKOrange18 min
May 9, 1:35 PM ESTSevere Thunderstorm WarningLMKWashington35 min
May 9, 1:59 PM ESTSevere Thunderstorm WarningLMKOrange21 min
May 9, 2:25 PM ESTSevere Thunderstorm WarningLMKDubois50 min
May 9, 2:49 PM ESTSevere Thunderstorm WarningLMKClark36 min
May 9, 3:05 PM ESTSevere Thunderstorm WarningLMKCrawford, Orange60 min
May 9, 3:15 PM ESTSevere Thunderstorm WarningLMKDubois30 min
May 9, 3:54 PM ESTTornado WarningLMKCrawford, Harrison51 min
May 9, 4:22 PM ESTFlash Flood WarningLMKCrawford, Harrison, Orange, Washington113 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.